1. Center for Integrative Education in Pharmacy and Pharmaceutical Sciences, Graduate School of Pharmaceutical Sciences, Kyoto University, Kyoto 606-8501, Japan.
2. Kobe University Graduate School of Medicine, Kobe 650-0017, Japan.
3. Department of Systems Biosciences for Drug Discovery, Graduate School of Pharmaceutical Sciences, Kyoto University, Kyoto 606-8501, Japan.
4. Kyoto Constella Technologies Co., Ltd., Kyoto 604-8156, Japan.
Objective: The safety profiles of oral fluoropyrimidines were compared with 5-fluorouracil (5-FU) using adverse event reports (AERs) submitted to the Adverse Event Reporting System, AERS, of the US Food and Drug Administration (FDA).
Methods: After a revision of arbitrary drug names and the deletion of duplicated submissions, AERs involving 5-FU and oral fluoropyrimidines were analyzed. Standardized official pharmacovigilance tools were used for the quantitative detection of signals, i.e., drug-associated adverse events, including the proportional reporting ratio, the reporting odds ratio, the information component given by a Bayesian confidence propagation neural network, and the empirical Bayes geometric mean.
Results: Based on 22,017,956 co-occurrences, i.e., drug-adverse event pairs, found in 1,644,220 AERs from 2004 to 2009, it was suggested that leukopenia, neutropenia, and thrombocytopenia were more frequently accompanied by the use of 5-FU than capecitabine, whereas diarrhea, nausea, vomiting, and hand-foot syndrome were more frequently associated with capecitabine. The total number of co-occurrences was not large enough to compare tegafur, tegafur-uracil (UFT), tegafur-gimeracil-oteracil potassium (S-1), or doxifluridine to 5-FU.
Conclusion: The results obtained herein were consistent with clinical observations, suggesting the usefulness of the FDA's AERS database and data mining methods used, but the number of co-occurrences is an important factor in signal detection.
Keywords: adverse events, AERS, 5-fluorouracil, capecitabine, pharmacovigilance.